Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 9, NWS Detroit, MI

May 4, 2004Saginaw County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at May 4, 2004, 11:07 PM EDT for Saginaw County, Michigan. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2004, 11:07 PM EDT (03:07 UTC)
Expired
May 4, 2004, 11:30 PM EDT
In force
23 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Saginaw County, MI

The radar

The Detroit radar (KDTX), 93 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 3.1 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2004-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2004-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 214 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1272 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
214 m²/s²
0-3 km storm-relative helicity
405 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

849 
WUUS53 KDTX 050307
SVRDTX
MIC145-050330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1107 PM EDT TUE MAY 4 2004

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SAGINAW COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 1130 PM EDT

* AT 1101 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN
  DIAMETER. THIS STORM WAS LOCATED NEAR FREELAND...OR ABOUT 8 MILES
  SOUTHEAST OF MIDLAND...AND MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SAGINAW BY 1115 PM EDT
  ARTHUR BY 1120 PM EDT

LAT...LON 4346 8435 4322 8438 4324 8374 4347 8374
          4357 8405

$$

GURNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 9:25 PM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, May 4, 9:25 PM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
925 PM EDT TUE MAY 4 2004

.UPDATE...

WILL HAVE TO DO A QUICK UPDATE TO EXTEND THE SHOWER CHANCES ACROSS
THE NORTHWEST CWA THIS EVENING. SCATTERED LIGHT SHOWERS ARE ONGOING
ACROSS THE AREA...WITH LINE OF SCATTERED SHOWERS AND THUNDERSTORMS
FORMING IN ADVANCE OF COLD FRONT OVER NORTHERN LOWER. THIS LINE...
OR WHAT IS LEFT OF IT...WILL SWEEP THRU THE AREA BETWEEN 03-06Z.
WILL HOLD ONTO PRECIPITATION MENTION IN SAGINAW VALLEY AREA FOR
ANOTHER FEW HOURS...WITH LOCATIONS FURTHER SOUTHEAST STILL ON TAP
FOR A CHANCE OF SHOWERS AND MAYBE A THUNDERSTORM UNTIL ABOUT 06Z.

&&

.PREV DISCUSSION...ISSUED AT 350 PM EDT.

12Z RAOBS/WATER VAPOR LOOP SHOW NORTHWEST FLOW ACROSS THE GREAT
LAKES...WITH A SHORTWAVE DROPPING INTO WISCONSIN. SURFACE ANALYSIS
SHOWS LOW PRESSURE OVER UPPER MICHIGAN...WITH A COLD FRONT DOWN INTO
THE CENTRAL PLAINS. OTHERWISE HIGH PRESSURE EXTENDS BACK FROM
MANITOBA TO THE CENTRAL PLAINS. REGIONAL RADARS SHOW AN AREA OF
SHOWERS NOW MOVING ACROSS NORTHERN AND CENTRAL LOWER...ALTHOUGH WITH
NOW LIGHTNING STRIKES AS OF YET.

SHORT TERM FORECAST FOCUS IS WITH PRECIP CHANCES AND TIMING
TONIGHT...THEN ATTENTION TURNS TO A SOMEWHAT EXTENDED PERIOD OF
UNSETTLED WEATHER BEGINNING LATE THIS WEEK. CURRENT SHOWERS HAVE
DEVELOPED IN AN AREA OF 850MB THETA-E ADVECTION LEADING THE FRONT.
TO THIS POINT TODAY...DEWPOINTS HAVE BEEN SLOW TO CLIMB AND THAT HAS
LIMITED OUR SURFACE-BASED INSTABILITY. HOWEVER WE WILL SEE SOME
ADDITION INSOLATION LATE THIS AFTERNOON...WHICH COMBINED WITH
POTENTIAL FOR CONVECTION ASSOCIATED WITH THE FRONT LEADS ME TO LEAVE
IN A CHANCE OF SHOWERS THIS EVENING. DIURNAL CU HAS FILLED IN
ACROSS SOUTHERN LOWER...WITH ADDITIONAL CLOUDS UPSTREAM ADVECTING
INTO THE STATE. THIS SHOULD BE ENOUGH TO KEEP MOSTLY CLOUDY SKIES
THIS EVENING...EVEN AS WE LOSE THE DIURNAL COMPONENT. UPSTREAM
SATELLITE/METARS SHOW LITTLE IF ANY ACTIVITY WITH THE FRONT ITSELF.
COULD ACTUALLY SEE SKIES GOING CLEAR TONIGHT. HOWEVER AS THE UPPER
WAVE CONTINUES TO DIVE SOUTHEAST TOWARD THE STATE...WILL OPT TO KEEP
PARTLY CLOUDY OVERNIGHT.

WEDNESDAY LOOKS LIKE A BLANKET MOSTLY SUNNY DAY. ETA TRIES TO HOLD
ON TO SOME LOW-LEVEL MOISTURE LATE TONIGHT/WEDNESDAY...BUT IT LOOKS
OVERDONE COMPARED UPSTREAM OBSERVATIONS. 850MB THERMAL TROUGH DOES
MAKE ITS WAY ACROSS THE CWA WEDNESDAY MORNING. WITH DECENT LOW-LEVEL
LAPSE RATES...WE COULD SEE SOME MORE CU DEVELOP...BUT WITH ABUNDANCE
OF DRY AIR THESE SHOULD QUICKLY MIX OUT. MOSTLY SUNNY STILL LOOKS TO
COVER IT. LOW-LEVEL WARM ADVECTION QUICKLY PICKS UP ACROSS THE
SOUTHWEST DURING THE DAY...WHICH SHOULD PROVIDE SOME HELP GETTING
TEMPERATURES TO NEAR NORMAL LEVELS. EXCEPTION IS ACROSS THE
THUMB...WHERE THERMAL TROUGH LINGERS LONGER IN ADDITION TO A
NORTHERLY COMPONENT TO THE WIND OFF THE LAKE.

SURFACE RIDGE MOVES EAST WEDNESDAY NIGHT...WITH THE NEXT FRONT
ALREADY MOVING INTO THE WESTERN GREAT LAKES. GRADIENT PICKS UP
WEDNESDAY NIGHT...AS WELL AS SOME INCREASE IN MID/UPPER LEVEL
MOISTURE. MAIN UPPER LEVEL SHORTWAVE TRACKS ACROSS NORTHERN
ONTARIO...BUT WITH MODERATE QVECTOR CONVERGENCE ACCOMPANYING THE
FRONT AS IT CROSSES LOWER MICHIGAN ON THURSDAY. SOME UNCERTAINTY AS
TO WHETHER NOCTURNAL PRECIP WILL LINGER DURING THE MORNING IN
ADDITION TO DEVELOPING DURING THE AFTERNOON...ENOUGH TO KEEP CHANCE
TSRA THROUGH THE DAY.

AND THUS BEGINS A RATHER UNSTABLE AND UNCERTAIN PERIOD IN THE
FORECAST. SOME FLAVOR OF THIS BAROCLINIC ZONE LINGERS NEAR THE
REGION...WITH STRENGTH AND PLACEMENT IN QUESTION. WILL STICK WITH
THE PREFERRED MORNING SOLUTION...FEATURE A MORE ZONAL FLOW ACROSS
THE REGION. THIS WOULD KEEP THE FRONT CLOSER TO THE CWA...AS OPPOSED
TO HIGH PRESSURE BUILDING ACROSS THE STATE ON SATURDAY AS ADVERTISED
BY 12Z GFS. FOR NOW WILL KEEP A LOW CHANCE OF TSRA WITH PARTLY SUNNY
SKIES. WILL ALSO KEEP A DECENT THERMAL GRADIENT ACROSS THE
CWA...ALTHOUGH NOT AS MUCH AS INDICATED BY THE ETA.

FOR THE EXTENDED...WEATHER STILL LOOKS TO REMAIN UNSETTLED THROUGH
THE WEEKEND. SOME CONSENSUS SHOWING A TRANSITION TO A MORE ZONAL
PATTERN...AS UPPER RIDGE BUILDS ACROSS THE SOUTHERN CONUS. AT THE
SURFACE...THE FRONT THAT SWINGS THROUGH THURSDAY NIGHT WILL HANG UP
OVER THE SOUTHERN GREAT LAKES...AND LINGER ACROSS THE STATE THROUGH
MONDAY. THE BAROCLINIC ZONE ALONG THE FRONT TIGHTENS THROUGH THE
WEEKEND...WITH THE EXACT PLACEMENT OF THE BOUNDARY HAVING A BIG
IMPACT ON TEMPERATURES. LEANING TOWARD THE 00Z GFS/ECMWF
SOLUTION...WHICH IS SUPPORTED BY A NUMBER OF ENSEMBLE MEMBERS. THIS
SOLUTION WOULD SUPPORT A DECENT THERMAL GRADIENT ACROSS THE CWA...AS
WELL AS THUNDER CHANCES THROUGH THE WEEKEND. THE SYNOPTIC SETUP
LOOKS GOOD FOR MCS DEVELOPMENT...WITH NOCTURNAL LOW-LEVEL JETS
DEVELOPING UPSTREAM AND THICKNESS DIFLUENCE INTO LOWER MICHIGAN.
EXACT FEATURES ARE DIFFICULT TO TIME...AND UNFORTUNATELY THE BEST
WAY TO HANDLE IT IS KEEP CHANCE TSRA IN THE GRIDS THROUGH MONDAY.
WILL INTRODUCE TUESDAY AS DRY...WITH TEMPERATURES SLIGHTLY BELOW
NORMAL AND THAT FRONT FINALLY /ALTHOUGH SOMEWHAT BRIEFLY/ LOOKS TO
DROP SOUTH OF THE STATE.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BRAVENDER/GURNEY

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, May 4, 3:10 PM EDT, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
310 PM EDT TUE MAY 4 2004

MIZ047>049-053>055-060>063-068>070-075-076-082-083-051100-
BAY-GENESEE-HURON-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MIDLAND-MONROE-
OAKLAND-SAGINAW-SANILAC-SHIAWASSEE-ST. CLAIR-TUSCOLA-WASHTENAW-WAYNE-
310 PM EDT TUE MAY 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING ACROSS ALL OF
SOUTHEAST LOWER MICHIGAN AS A COLD FRONT MOVES THROUGH. ANY
THUNDERSTORMS THAT DEVELOP ARE NOT EXPECTED TO BE SEVERE...AS THEY
TRACK TO THE EAST AT 25 MPH. THE STRONGER CELLS WILL HAVE THE
POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH AND SMALL HAIL.

.DAY TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH MONDAY...AS A
FRONTAL BOUNDARY LINGERS NEAR THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SF

HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.